Over the Counter Medications
making smart decisions
I wrote a bunch of stuff here. The bottom line is: don't use these.
I try to keep track of the over-the-counter products available for kids. I was astounded at how many more there were since the last time I had checked. I wanted to put together a list of products I thought might be helpful, but since very, very, very few are, I thought that I would give you some information on the active ingredients listed for these products and let you also decide whether or not you want to give these to your kids or even yourself.
Keep in mind that we have not discovered a cure for the common cold.
Ground rules for this list:
I call these "psycho baby" drugs.
They are stimulants. Plain and simple. Absolute no-no for kids under 2. Take your chances in kids over 2 years, but you have been warned! Pseudoephedrine is one of the ingredients in crystal meth...that's why products that contain it are behind the counter now.
Components of these mixtures administered to children have caused irritability, restlessness, lethargy, hallucination, high blood pressure and dystonic reactions. Bummer.
Expectorants: cough medicines
Can anyone tell me why most expectorants are paired with a suppressant in these medications???
Antipyretics :fever medicines
Acetaminophen is Tylenol.
This product is safe when given in doses appropriate for your child's weight. In doses over the recommended dose, it can be harmful and even fatal. And yes, I'm trying to scare you. Just because it's over the counter does not mean it can be given in whatever dose and at whatever time. More is definitely not better. The name Tylenol is owned by McNeil pharmaceuticals and nobody else can use it. If you buy a product not made by McNeil, then the bottle will only say acetaminophen on it. It is very important to give the dose appropriate for your child's weight. Accidental overdoses are a very common problem, and while they may not cause overt liver failure, they can cause liver damage.
Neither Advil or Motrin has anything but ibuprofen and flavoring in it, so buying brand names isn't necessary. Plain old generic boring- label ibuprofen works equally as well. Ibuprofen is not the same thing as Acetaminophen. It follows that Motrin and Advil are not the same as Tylenol.
Aspirin should never, ever, ever be given to kids until you have express written consent of a doctor because of the risk of Reye syndrome, an evil brain disorder that happens when a few viruses combine with the aspirin. The tricky thing is, it's in products like Pepto Bismal (listed as salicylic acid) and therefore is disguised. Don't give your child pepto. Please!
Other important considerations
Dosing for children is extrapolated data from information in adults-relatively few studies have been done to test the safety and efficacy of these medicines in children.
Lots of these medicines have alcohol (probably most commonly listed as ethanol) in them.
Over-the counter medications are still medications. Please, please make sure you include these medications in the list of medications you tell us about when you come in for your visits.
Read the label. Give the dose according to the directions on the label. If you have questions, call. Make sure you know what every product listed in the "active ingredients" section is, so that you do not take a medicine you don't want or need, and to especially make sure that you are not taking a double dose of one of those active ingredients (like acetaminophen in Tylenol and acetaminophen in Nyquil).
Poison control number is :1-800-222-1222
Back to www.drjen4kids.com